Sidelined: Contraception Side Effects and Gender Inequity

In this post, Xan Nowakowski explores recent discussions arising from clinical trials for men’s contraception in relation to broader patterns of gender inequity in health and contraception and some of their own experiences navigating gender, contraception, health, and side effects.  

I’ve been seeing a lot of posts on social media lately making fun of men for dropping out of clinical trials of hormonal contraceptives due to terrible side effects. This isn’t remotely okay, and it needs to stop. Suggesting that men should martyr themselves on the same crosses other people have been involuntarily nailed to for centuries isn’t a solution, and frankly it’s terribly cruel. The issue here isn’t that men are speaking up about feeling terrible and prioritizing their health in choosing to drop out of the clinical trials for these drugs. The issue is that women reported the same exact side effects in trials of the same drugs that are currently on the market for people with ovaries and uteri. Rather than those trials being shut down as the one for contraceptive pills for people with penises and testicles was, the trials continued and the women’s concerns were dismissed as weakness or figments of imagination.

Reproductive autonomy is a fundamental human right, and people shouldn’t have to feel physically and/or mentally compromised to invoke that right in their daily lives. No one contraception option is right for every single person’s health needs, even within a given sex or gender group. We should have hormonal contraception options for everyone that work without making us feel like epic shit. And nobody–and I mean *nobody*–should ever be discredited for saying a medication is diminishing their quality of life.

The timing of the news about the clinical trial for male contraception couldn’t be more ironic or apt. Those of you who know me well know that I’ve taken regular-dose triphasic oral contraception since I was 17 years old, even though I was ready to get sterilized in my early 20s. Although my doctors would have approved sterilization surgery given my lifelong knowledge that I was childfree, I would still have needed estrogen therapy to combat some of the health problems caused by my autoimmune disease, most notably the threat to my bones.

I took the same two or three brands of generic triphasic pills for nearly two decades. Then when I moved to Orlando, the Publix around the corner from my house didn’t carry any of those and offered me a different generic. Within a few days, things began to go downhill.

My mental health spiraled quickly. I became extremely depressed, which is so completely unusual for me that at first I didn’t realize what was happening. I blamed myself for “fooling myself” about how much progress I’d made with my PTSD or thinking that I could actually make a go of things in my new role with FSU COM. The future became a sucking black hole in my mind, full of nothing but hopelessness and the prospect of being gradually betrayed more and more by my body. I cried all the time. I experienced terrible paranoia and started hearing voices. I found it difficult to trust anyone, including my spouse and my parents. I thought about suicide constantly.

None of this is remotely usual for me. Even during my worst experiences with the PTSD, I haven’t felt like that. I’ve always had hope. You don’t survive 32 years with a disease like mine if you don’t have hope.

I also experienced bizarre changes in my physical health, like my breasts suddenly swelling an entire cup size and becoming painful to touch even while putting on clothing. I was so exhausted every morning that my whole body felt as if it were made of lead. My kidneys hurt and my intestines felt as if someone had tied them in a knot. The flora in my entire pelvic region got completely out of whack and a terrible smell seemed to follow me everywhere. And for some reason, my symptoms always seemed to be worst in the morning and get a little bit better throughout the day, then worsen again in the night.

In the back of my mind, the possibility that this might be a bad reaction to the pills I was given swam around. I wasn’t thinking straight by the time I became seriously concerned. If I had, I would have stopped the pills immediately and called Publix to switch me back onto my old medication. But my mind went instead to blaming myself, to thinking I’d done something to make my body and mind act like that, that I just wasn’t strong enough, that now I was becoming as grotesque on the outside as I felt on the inside.

I tried to communicate with my spouse about it and kept failing horribly. I worried about being a “quitter”, or worse, a bad epidemiologist–blaming medication I’d taken for half my life for my own failings. But eventually, toward the end of the pack when the swelling in my chest had gotten so bad that I was in pain all day and couldn’t wear some of my bras, I blurted this out to J between spells of inscrutable tears.

J stopped in their tracks. “You’re on the wrong pills. Xan, this isn’t you. You’re on the wrong pills. None of this is your fault.” So I stopped taking the pills, which I usually would have done before going to bed at night. When the next morning came, I felt somewhat better rather than worse. By that night, I started to feel a lot better. My chest deflated like a pricked balloon, returning to its usual size within 48 hours. All of my mental symptoms also disappeared. I felt hope and joy coming back into my consciousness. I felt alive again.

My relief was offset by my desire to blame myself. As J pointed out, I couldn’t have been expected to put the pieces together clearly when my mind was betraying me at every turn and making me doubt myself so much. I still feel some of that doubt now, just minus the crushing hopelessness that accompanied it when I was still taking those pills. After all, this wasn’t my first rodeo with medication side effects. I’ve been on dozens of medications, some that I need to survive and others that could have killed me. Shouldn’t I have been “better” at dealing with this kind of stuff by age 32? Not entirely, and certainly not in a world where pharmaceutical companies aren’t expected to be “better” at not marginalizing and ridiculing the adverse experiences of millions of women.

In my mind I don’t see myself as a woman, but this is one of those times where the reality of that being how many others see me has been driven horribly and irrevocably home. I struggle daily now with the feeling that I became every awful stereotype of a “hormonal” woman. The feelings of violation run deep, along with those of disappointment in myself. I got thrown headfirst into a mess of gendered experiences and stigmas, and although I came out alive, I did so feeling horribly dirty and despoiled. Weeks later, the dirt still won’t wash off.

I’m proud of the men who are standing up for their right not to feel like utter garbage physically and mentally in seeking reproductive autonomy and sharing that burden with other gender groups in ways that are long overdue. I just hope that in doing so, they will stand up for all the women who’ve been getting hurt since long before male contraception ever came on the scene. The fact that the FDA has only now, after 50-some years, approved an in-depth study of linkages between depression and hormonal contraceptive use in women, is both telling and damning. The recent closure of male contraceptive pill clinical trials represents an opportunity for all of us to affirm the struggles and amplify the voices of millions of women who have been harmed by paternalistic practices in the testing and prescribing of hormonal contraceptives.


2 thoughts on “Sidelined: Contraception Side Effects and Gender Inequity

Leave a Reply

Your email address will not be published. Required fields are marked *